SSRI_Odor

Why Do Antidepressants Make You Smell Weird?

There’s a mysterious relationship between SSRIs like Zoloft, excessive sweating and body odor

A few years ago, Kim, a 42-year-old in Central New York, realized she wasn’t enjoying the things she used to. In fact, she couldn’t even remember a time when she did enjoy things. As her depression began to throw her relationship with her husband into disarray, she decided it was time to see a therapist, who diagnosed her with dysthymia — or persistent depressive disorder.

“He actually didn’t suggest medication at first,” she says, “but to be honest, I’d been considering medication for a number of years anyway, and I just couldn’t take it anymore.”

So Kim went on sertraline — brand name Zoloft — to see if it could help curb her depression and make things better with her husband. “It kind of helped,” she admits. But something else stood out more than any change in her depression.

“I took the Zoloft for about six and a half months, but within a month or two, I began to notice a change in my body odor. I cannot recall it being a side effect I noticed right away. More like, Hmm… I feel like I didn’t used to smell like this,” she laughs.

How bad was the smell? “It was definitely stronger than before I went on the medication,” she says, adding that though she didn’t feel like she was necessarily sweating more, that might’ve been because she was also on clinical-strength deodorant.

“I take morning showers,” she says, “and I could still smell it by the end of the day, even with the high-powered deodorant.”

Kim has since gone of the medication, in part because of this stinky side effect. “I feel like it was my only noticeable side effect, discounting the initial, expected side effects of starting such a medication,” she explains.

“Had I been on a higher dose that helped my mood more, or had the smell not been there, I might’ve kept taking it, but I have the feeling that my doctor accurately guessed that my problem wasn’t really physical but situational and didn’t feel the need to up my dosage.”

And it’s not just Kim. The increase in body odor is a very real side effect of antidepressant medications, and some are left to choose between happiness and smelling normal.

Zoloft Side Effects

“I’ve been taking Zoloft for several months and noticed my body odor is really bad,” writes redditor xr1chardx in the r/antidepressants subreddit. “My wife even noticed it as well. I’ve never dealt with bad body odor even while working out, just recently on the medication. Anyone else experience this?”

Body odor? from zoloft

In another Reddit thread on the same topic, one user responds that despite being a year in and smelling worse, they feel so much better they’ll “tolerate the sweating.”

To find out why antidepressant medicines might do this, I talked to Dr. Ceppie Merry, an associate professor of medicine at Northwestern University with a Ph.D. in pharmacology.

Antidepressants and Excessive Sweating

In 2017, the scientific journal Depression & Anxiety published a review of 26 trials involving almost 30,000 patients, “which found that all antidepressants were significantly associated with the risk of excessive sweating,” says Merry. There were some exceptions: “bupropion [brand name Wellbutrin], vortioxetine [Trintellix] and fluvoxamine.”

Merry also points to a 2018 review published in Turkey that “confirmed that antidepressants were a risk factor for excessive sweating … but interestingly, the dose of the medication was not an issue.”

Excessive sweating, or hyperhidrosis, the review explains, “causes considerable psychosocial distress in affected people. It affects the quality of life and leads to social anxiety disorders.” And while excessive sweating doesn’t sound like “smelling worse,” that’s actually what causes worsened body odor. Your diet or “change in body chemistry” doesn’t affect body odor because your sweat itself doesn’t smell. Rather, body odor is the result of your sweat meeting the bacteria on your skin.

Either way, a side effect that can worsen social anxiety in a medication made to do the opposite seems like a problem. And while the 2018 review confirmed the 2017 review’s findings, Merry says it did not advance our understanding of how or why this might happen.

In other words, researchers are still unclear on why antidepressant might trigger excessive sweating, but adds that it “seems to relate to dopamine receptors.”

I asked Dr. Merry what someone should do if the medication has helped their depression but the worsened body odor is a deal-breaker. What if she had a patient come in and say, “I feel good, but it’s not worth how bad I smell?”

“That’s a tough one,” she says. “We would have to weigh the risks and benefits, but ultimately we’d have to offer an alternative if someone simply refused to continue the meds because of the sweating.”

As for Kim, she reports being much happier now. With the help of some therapy, she realized her depression was situational, and after resolving things at home, she stopped taking the Zoloft. “I can say the medication helped me through the rough parts,” she says. So no matter how bad it made her stink, she doesn’t regret the decision to try.